Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On Isaacs' three character degrees theorem


Author: Yakov Berkovich
Journal: Proc. Amer. Math. Soc. 125 (1997), 669-677
MSC (1991): Primary 20C15
DOI: https://doi.org/10.1090/S0002-9939-97-03790-8
MathSciNet review: 1376750
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Isaacs has proved that a finite group $G$ is solvable whenever there are at most three characters of pairwise distinct degrees in $\operatorname {Irr}(G)$ (Isaacs' three character degrees theorem). In this note, using Isaacs' result and the classification of the finite simple groups, we prove the solvability of $G$ whenever $\operatorname {Irr}(G)$ contains at most three monolithic characters of pairwise distinct degrees. §2 contains some additional results about monolithic characters.


References [Enhancements On Off] (What's this?)

  • [Ber1] Y. Berkovich, Generalizations of M-groups, Proc. Amer. Math. Soc. 123, 11 (1995), 3263-3268. CMP 95:16
  • [Ber2] Y. Berkovich, Finite groups with small sums of some non-linear irreducible characters, J. Algebra 171 (1995), 426-443. MR 96c:20015
  • [Ber3] Y. Berkovich, Finite groups with few nonlinear irreducible characters, Izv. Severo-Kavkazskogo Tzentra Vyschei Shkoly, estestvennye nauki 1 (1987), 8-13 (Russian). MR 88k:20021
  • [Ber4] Y. Berkovich, Finite groups with few nonlinear irreducible characters, Problems in group theory and homological algebra, Yaroslav. Gos. Univ., Yaroslavl, 1990, pp. 97-107 (Russian). MR 93d:20015
  • [BCH] Y. Berkovich, D. Chillag, and M. Herzog, Finite groups in which the degrees of the nonlinear irreducible characters are distinct, Proc. Amer. Math. Soc. 115 (1992), 955-959. MR 92j:20006
  • [BCZ] Y. Berkovich, D. Chillag, and E. Zhmud', Finite groups in which all nonlinear irreducible characters have three values, Houston Math. J. 21 (1) (1995), 17-28. MR 96i:20005
  • [BK] Y. Berkovich and L. Kazarin, Finite groups in which only two nonlinear irreducible characters have equal degrees, J. of Algebra 184 (1996), 538-560.
  • [BZ1] Y. Berkovich and E. Zhmud', Characters of Finite Groups, 2, Amer. Math. Soc. (to appear).
  • [BZ2] Y. Berkovich and E. Zhmud', On monolithic characters, Houston Math. J. 22 (1996), 263-278.
  • [Gag] S.C. Gagola, Characters vanishing on all but two conjugacy classes, Pacific J. Math 109 (1983), 263-285. MR 85e:20009
  • [Gor] D. Gorenstein, Finite Simple Groups. An Introduction to Their Classification, Plenum Press, New York, 1982. MR 84j:20002
  • [Hup] B. Huppert, Endliche Gruppen, Bd. 1, Springer, Berlin, 1967. MR 37:302
  • [Isa] I.M. Isaacs, Character Theory of Finite Groups, Academic Press, New York, 1976. MR 57:417
  • [LPS] M.W. Liebeck, C.E. Praeger, and J. Saxl, The Maximal Factorizations of the Finite Simple Groups and Their Automorphism Groups, Memoirs of the American Mathematical Society, no. 432,, Providence, RI, 1990.
  • [Mic] G.O. Michler, Modular representation theory and the classification of finite simple groups, Proc. Symp. Pure Math. 47 (1987), 223-232. MR 89b:20034
  • [Sei] G. Seitz, Finite groups having only one irreducible representation of degree greater than one, Proc. Amer. Math. Soc. 19 (1968), 459-461. MR 36:5212

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20C15

Retrieve articles in all journals with MSC (1991): 20C15


Additional Information

Yakov Berkovich
Affiliation: Department of Mathematics and Computer Science, University of Haifa, Haifa 31905, Israel

DOI: https://doi.org/10.1090/S0002-9939-97-03790-8
Keywords: Monolith, monolithic character, automorphism group, classification of finite simple groups
Received by editor(s): September 5, 1995
Additional Notes: The author was supported in part by the Ministry of Absorption of Israel
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society